Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 158, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 16, 2016, 5:52 PM EDT for Lawrence County, Kentucky; Cabell County, Lincoln County, Wayne County, West Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 5:52 PM EDT (21:52 UTC)
- Expired
- Aug 16, 2016, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lawrence County, KY, Cabell County, WV, Lincoln County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:15 PM EDT | TSTM WND DMG | East Lynn, WV | TREE DOWN |
| Aug 16, 6:25 PM EDT | TSTM WND DMG | Branchland, WV | SEVERAL LARGE BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
790
WUUS51 KRLX 162152
SVRRLX
KYC127-WVC011-043-099-162230-
/O.NEW.KRLX.SV.W.0158.160816T2152Z-160816T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LAWRENCE COUNTY IN NORTHEASTERN KENTUCKY...
CENTRAL WAYNE COUNTY IN WESTERN WEST VIRGINIA...
NORTHWESTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
SOUTH CENTRAL CABELL COUNTY IN CENTRAL WEST VIRGINIA...
* UNTIL 630 PM EDT
* AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOUISA...
MOVING EAST NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LOUISA...WAYNE...HAMLIN...YATESVILLE LAKE STATE PARK...FORT GAY...
EAST LYNN LAKE...SPURLOCKVILLE...KIAHSVILLE...RANGER...
WEST HAMLIN...PALERMO...BRANCHLAND...MYRA...SWEETLAND...
GENOA AND EAST LYNN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3832 8205 3813 8201 3804 8280 3813 8284
TIME...MOT...LOC 2150Z 254DEG 43KT 3813 8264
HAIL...1.00IN
WIND...60MPH
$$
051 follow-up statement
149
WWUS51 KRLX 162230
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT TUE AUG 16 2016
KYC127-WVC011-043-099-162236-
/O.EXP.KRLX.SV.W.0158.000000T0000Z-160816T2230Z/
LAWRENCE KY-WAYNE WV-LINCOLN WV-CABELL WV-
630 PM EDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE...CENTRAL
WAYNE...NORTHWESTERN LINCOLN AND SOUTH CENTRAL CABELL COUNTIES WILL
EXPIRE AT 630 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS TO AROUND 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3832 8205 3813 8201 3804 8280 3813 8284
TIME...MOT...LOC 2225Z 254DEG 43KT 3813 8264
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 16, 2:38 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Charleston WV 238 PM EDT TUE AUG 16 2016 .SYNOPSIS... Diurnal heating and abundant moisture will combine to produce showers and storms today. Approaching cold front will move through the forecast area Wednesday, followed by another over the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 155 PM Tuesday... Cold front crosses the area overnight tonight. Convection in the warm sector already occurring aided by the diurnal heating. Tonight though, there will be some deep layered shear of around 35 knots that could keep pcpn activity going along the front. Any organized storm can produce heavy rain along their path. Minor water problems could happen. An h500 short wave will enhance PCPN activity Wednesday into Wednesday night. The front will remain in the vicinity...draped across the Southern Forecast area on Thursday. Have kept the greatest, likely PoPs across our Southern zones. Used the super blend guidance for temperatures through the period. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 220 pm Tuesday... Cold front and upper level short wave support will continue to move slowly through the region on Wednesday night and exit on Thursday. This will keep a chance of scattered showers and thunderstorms in the forecast into Thursday morning. Showers and thunderstorms will end from west to east Thursday...as the front slowly exits the area by Thursday evening and stalls just south of the region. Somewhat cooler and drier air This will keep the area dry...at least through much of Friday and Friday night. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 pm Tuesday... Models remain in good agreement on a stronger upper level short wave trough pushing a stronger cold front through the area Sunday. The front stalled to our south will lift northward on Saturday. Plainty of moisture out ahead of this system will increase the chances of showers and thunderstorms. Sunday the front pushes through and exits on Monday. Cooler and drier air works into the area late Monday night into Tuesday...as high pressure builds in across the region. Pretty much stuck with a blend of guidance temps throughout. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 145 PM Tuesday... A cold front approaches from the northwest tonight increasing chance for showers and storms. The front should be along the OH river by 06Z Wednesday, exiting the area by 12Z Wednesday morning. VFR conditions will prevail at most sites through the period. The exceptions will be if a site gets hit by a heavy showers or storms which can produce brief IFR conditions this afternoon and evening. Coded VCTS at most sites during the same time frame. Abundant clouds are expected ahead of the front, perhaps to prevent dense fog formation overnight. However, areas that receive rainfall today will be more prom to fog tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...Medium ALTERNATE SCENARIOS: Enough wind and cloud cover may remain across the area tonight to prevent fog formation across most of the area. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H M H L HTS CONSISTENCY H H H H H H H H H M H L BKW CONSISTENCY H H H H H H H H H M M L EKN CONSISTENCY H H H H H H H H H M H L PKB CONSISTENCY H H H H H H H H H M M L CKB CONSISTENCY H H H H H H H H H M M L AFTER 18Z WEDNESDAY... Brief IFR conditions in sct showers and thunderstorms through Thursday.
Hazardous weather outlook, Aug 16, 3:30 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EDT TUE AUG 16 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170730- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 330 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG STORMS ARE POSSIBLE TODAY AND MAY CAUSE WIND DAMAGE AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 5:19 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT TUE AUG 16 2016
OHZ067-075-084-162215-
VINTON-MORGAN-ATHENS-
519 PM EDT TUE AUG 16 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN VINTON...MORGAN AND
NORTHWESTERN ATHENS COUNTIES THROUGH 6 PM...
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...GLOUSTER...MCCONNELSVILLE...LAKE HOPE STATE PARK...
CHAUNCEY...MALTA...BUCHTEL...STOCKPORT...JACKSONVILLE...TRIMBLE...
BRISTOL...BURR OAK STATE PARK...HACKNEY AND THE PLAINS.
LAT...LON 3975 8164 3967 8164 3966 8159 3962 8159
3959 8167 3959 8171 3957 8172 3928 8238
3937 8243 3939 8239 3939 8229 3945 8228
3947 8224 3947 8217 3951 8216 3955 8209
3955 8204 3958 8204 3976 8171
TIME...MOT...LOC 2114Z 248DEG 41KT 3935 8231
05Special weather statement, Aug 16, 5:42 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 542 PM EDT TUE AUG 16 2016 KYZ105-WVZ005-006-013-162245- LAWRENCE-CABELL-WAYNE-LINCOLN- 542 PM EDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...CENTRAL WAYNE...NORTHWESTERN LINCOLN AND SOUTH CENTRAL CABELL COUNTIES... AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YATESVILLE LAKE STATE PARK...MOVING NORTHEAST AT 40 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LOCATIONS IMPACTED INCLUDE... LOUISA...WAYNE...YATESVILLE LAKE STATE PARK...FORT GAY... EAST LYNN LAKE...KIAHSVILLE...CENTERVILLE...RANGER...WEST HAMLIN... BRANCHLAND...FALLSBURG...HOUCKVILLE...SALT ROCK... GENOA AND EAST LYNN. LAT...LON 3800 8280 3814 8288 3837 8218 3812 8210 TIME...MOT...LOC 2141Z 240DEG 36KT 3811 8277 05
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:42 PM EDT | Special Weather Statement | RLX | Lawrence | 63 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.